En español | Q. I'm a 62-year-old woman with osteoporosis (as determined by a -2.87 on my bone density scan). I've been taking Fosamax along with calcium and vitamin D supplements for the past five to six years. In that time I've had three stress fractures of my feet. I'm concerned about my osteoporosis but I'm also worried about Fosamax adding new health issues, especially with more and more evidence suggesting that it can lead to femoral fractures and even cancer. Can you give me some direction?
A. There's no question that osteoporosis — a decrease in bone density that contributes to more than 300,000 hip fractures a year — is a disease that needs to be taken seriously. But are the prescription drugs known as bisphosphonates — such as risedronate (Actonel), ibandronate (Boniva), alendronate (Fosamax) and zoledronic acid (Reclast) — the right approach to treating the disease?
Clinical trials for bisphosphonate drugs have shown that they're only marginally effective at preventing hip fractures — even in high-risk postmenopausal women. For instance, when Merck, the manufacturer of Fosamax, says that the drug can reduce such fractures by more than 50 percent, it's referring to a study published in the Journal of the American Medical Association in 1998 that showed a small reduction in absolute risk among those taking Fosamax.
Of the thousands of women in the study group, 1.0 percent of those taking Fosamax experienced hip fractures, compared with 2.2 percent of those taking placebo (sugar pills). Because 1.0 percent is 44 percent of 2.2 percent, Merck is allowed to say that its drug reduces bone fractures by 56 percent. The same study reported that, among postmenopausal women without osteoporosis, the relative risk of hip fractures actually went up 84 percent with Fosamax treatment.
What's more, a systematic review of 33 studies of bisphosphonate drugs published last year by the highly respected Therapeutics Initiative found "no statistically significant reduction in hip or wrist fracture" in women with no previous fractures or vertebral compression — who make up the majority of women treated with bisphosphonates. In higher-risk women, the review found small reductions in absolute risk — 1 percent for hip fractures and 1.3 percent for wrist fractures, noting that even those statistics are based on "a potentially biased subset" of patients in the studies. Plus, neither the doctors who prescribe bisphosphonate drugs nor the companies that manufacturer them are able to say how long patients should be taking them. As the American College of Physicians puts it, "Evidence is insufficient to determine the appropriate duration of therapy."
Moreover, bisphonate drugs may have adverse side effects, such as:
- Musculoskeletal pain; gastrointestinal problems: ranging from heartburn, acid reflux and other relatively mild gastrointestinal events to, in rare cases, chronic inflammation and ulcerations.
- Spontaneous bone fractures; and jawbone deterioration.
I recommend you ask your doctor for a real risk workup. Such a workup — which should take into account your age, weight, previous fracture history, family history and other risk factors — is far more useful from a predictive standpoint than a bone density scan. I'd also ask your doctor to review whether there's something other than age that might be causing the bone loss. Often there is.